Maine, 2018

Flood and Coastal Flood in Maine, December 22, 2018

December 22, 2018 · NWS CAR · 2 events in 2 counties and zones

Intensifying low pressure tracked northeast along the Saint Lawrence River Valley from late on the 21st through the morning of the 22nd. The low drew unseasonably warm air north across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked northeast along the Saint Lawrence River Valley from late on the 21st through the morning of the 22nd. The low drew unseasonably warm air north across the region. Light freezing rain accumulated .10 to .20 of an inch across northern and central areas during the morning of the 21st before a transition to rain. Across Downeast areas...precipitation generally began in the form of rain. A strong low level jet crossed the region through the afternoon of of the 21st into the early morning hours of the 22nd drawing warm air northward. Southerly winds gusted to 30 to 40 mph across the region during this time...with some gusts up to around 50 mph along the Downeast coast.|Abundant moisture was also drawn north producing heavy rain. Rainfall totals of 1.00 to 2.00 inches occurred across much of the region...with 2.00 to 3.00 inches Downeast and up to around 3.50 inches along the Downeast coast. High temperatures from the 21st to the 22nd generally ranged from the mid 40s to around 50 north with around 50 to the lower 50s Downeast. The rain and unseasonably warm temperatures melted significant amounts of snow. Runoff from the rain and melting snow caused rising water levels on rivers and streams. The rising waters caused ice to move and jam on some central and northern rivers. Elevated water levels due to an ice jam on the Pleasant River near Milo closed Pleasant Street for several hours during the afternoon and evening of the 22nd. Other ice jams were reported though they did not cause flooding. |Onshore winds...large waves and a high astronomical tide led to coastal flooding along portions of the Hancock county coast during the morning high tide on the 22nd. Overwash and coastal flooding were reported along Seawall Road and the Deer Isle Causeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 22, 6:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 22, 6:01 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
601 AM EST Sat Dec 22 2018

.SYNOPSIS...
A strong area of low pressure will pass west of the region this
morning. A cold front will sweep across the area this afternoon
and move off the coast by early evening. High pressure will
build across the region Sunday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
6 am update: Based on numerous observations of 1/4 mile or less
and web cams showing dense fog have issued a dense fog advisory
until 9 am. Otherwise, radar showing some scattered showers
lifting north across the FA early this morning ahead of a cold
front. It is unseasonably mild and the record high of 50F at
Caribou was tied earlier this morning.

Previous discussion:
Low pressure passing just west of the Saint Lawrence River this
morning will continue to pull away to the Davis Strait by 12Z
Sunday.   A cold front pushing across Quebec will move to the
western Maine/Quebec border by late morning to midday today and
sweep off the Down East by early evening.  The steady rain is
lifting out of the FA early this morning and there will be showers
and areas of drizzle and fog early this morning.  The lower clouds
will begin to lift some by afternoon, although no clearing is
expected.  As the cold front sweeps through it will likely be
accompanied by a few more showers that could mix with a little snow
in parts of the North Woods late in the day. Much colder air
pours back into the area tonight on a gusty west wind. As
temperatures fall the snow melt and runoff in the north will
slow, but with lots of standing water it will likely turn very
icy in spots tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
The main weather story Sunday through Monday will be a return to
colder, more seasonal temperatures as a large ridge of high
pressure builds southeastward from Central Canada. Fair weather
can be expected through the period. A clipper type system is
expected to move off the southern New England coast Sunday night
into Monday. The consensus of model solutions keeps any snow
with this system off to the south of the Caribou CWA as the
central Canadian high remains dominant feature. However, the
system will bring a bit in the way of more cloud cover to the
downeast region on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
No travel troubles expected Christmas Eve through Christmas Day
as high pressure continues to build toward the region. The dry
weather is expected to continue right through mid week as high
pressure remains across the region. Temperatures through mid
week are expected to be near to slightly below normal. The next
chance of any measurable precipitation will come Thursday night
and Friday, but precipitation type is uncertain. Temperatures by
late week will moderate to above normal levels.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VLIFR to LIFR conditions early this morning in low
clouds and fog will lift to MVFR at the northern terminals by
this afternoon and to VFR at the Down East terminals. VFR
expected tonight at the Down East terminals with MVFR from KHUL
north to KFVE.

SHORT TERM: No major aviation weather related issues expected
through the period, with VFR expected to be the predominant
flight category through mid week.

&&

.MARINE...
NEAR TERM: Will transition the gales to a small craft advisory that
will run through tonight.  Once the cold front pushes through early
this evening there could be a short period with a few gusts to
around 35 knots. Will mention a few gusts to 35 knots early
this morning and again this evening in the forecast. It is
possible that a short duration gale could be required in the
wake of the cold front this evening, but confidence is not high
and the duration would be fairly short.

SHORT TERM: SCA conditions may persist right into Sunday,
intially for a combination of wind/seas, then mainly for seas by
afternoon. Conditions are then expected to remain below SCA
levels Monday through Wednesday.

&&

.TIDES/COASTAL FLOODING...
A coastal flood advisory remains in effect this morning. Given
the large waves and higher astronomical tides this morning
shallow flooding is possible in the most vulnerable locations
along the immediate shoreline. Splash-over is likely around the
time of high tide. High tide is at 9:46 am EST at Bar Harbor.
The water levels may also come close to action stage at Bangor
and can't entirely rule out that some water enters the parking
lot at the Penobscot Plaza.

&&

.CLIMATE...
The temperature briefly hit 50F at Caribou early this morning,
which tied the record high for 12/22 last set in 1973.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Dense Fog Advisory until 9 AM EST this morning for MEZ001>006-
     010-011-015>017-029>032.
     Flood Watch through this evening for MEZ005-006-011-015>017-
     029>032.
     Coastal Flood Advisory until noon EST today for MEZ029-030.
MARINE...Small Craft Advisory until 7 AM EST Sunday for ANZ050>052.

&&

Near Term...CB
Short Term...Duda
Long Term...Duda
Aviation...CB/Duda
Marine...CB/Duda
Tides/Coastal Flooding...CB
Climate...CB
Hazardous weather outlook, Dec 22, 5:27 AM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
527 AM EST Sat Dec 22 2018

MEZ005-006-011-015>017-031-032-231030-
Northern Penobscot-Southeast Aroostook-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Southern Piscataquis-Northern Washington-
527 AM EST Sat Dec 22 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine, North Central Maine and Northern
Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-010-231030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
527 AM EST Sat Dec 22 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Far Northern Maine, North
Central Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-231030-
Coastal Hancock-Coastal Washington-
527 AM EST Sat Dec 22 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Dense Fog Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-231030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
527 AM EST Sat Dec 22 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Seas of 12 to 17 feet on the coastal waters will be slow to subside
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

In the hours before

Special weather statement, Dec 22, 3:55 AM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
355 AM EST Sat Dec 22 2018

MEZ001>006-010-011-015>017-029>032-221200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream,
Wesley, Perry, Princeton, Ellsworth, Bar Harbor, Bucksport,
Castine, Eastport, Machias, Cherryfield, Dover-Foxcroft, Milo,
Guilford, Danforth, Vanceboro, and Topsfield
355 AM EST Sat Dec 22 2018

...Areas of Dense Fog early This Morning...

The combination of recent heavy rain and snow melt has resulted
in areas of fog across northern and eastern Maine early this
morning. The visibility is highly variable and may change abruptly
over short distances. In spots, the visibility will locally be
very poor. Also, there will be areas of ponded water on some roads
due to the recent heavy rain and snow melt. Please allow a little
extra time to get to your destination this morning.

CB
Local storm report, Dec 22, 7:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
753 AM EST SAT DEC 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HEAVY RAIN       ORIENT                  45.82N 67.84W
12/22/2018  E1.40 INCH       AROOSTOOK          ME   PUBLIC

&&

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood, 1 flood. Local standard time, as filed.

Coastal Flood, Coastal Hancock

When
December 22, 8:00 AM EST to 12:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Onshore winds...large waves and a high astronomical tide led to coastal flooding along portions of the coast around the time of high tide during the morning of the 22nd. Overwash and coastal flooding were reported along Seawall Road and the Deer Isle Causeway...with small debris left on the roads. Flooding ended with the falling tide.

Flood, Piscataquis

When
December 22, 2:30 PM EST to 8:00 PM EST
Where
Piscataquis County, 1.32 mi NE of Milo to 0.3 mi NNE of Milo
Cause
Ice Jam
Reported by
Public
Coordinates
45.266, -68.965

An ice jam on the Pleasant River caused rising water levels. The waters eventually flooded a portion of Pleasant Street..near Milo...causing the road to be closed for nearly 6 hours during the afternoon and early evening. Water levels fell once the ice jam released allowing the road to re-open.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797672, 797671.